Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

173 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes pressure feeling in chest when cannula is flushed?

Answered by
Dr.
Dr. Saumya Mittal

Diabetologist

Practicing since :2004

Answered : 2860 Questions

default
Posted on Tue, 26 Aug 2014 in Hypertension and Heart Disease
Question: I noticed that almost everytime I have an IV flushed by a nurse, I get a pressure feeling in the center of my chest. I have asked many people over the years and no one has an answer for why this may be occuring. Any ideas?????? Could it be my heart?
doctor
Answered by Dr. Saumya Mittal 32 minutes later
Brief Answer:
Hello

Detailed Answer:
Hi
I have read your query
I will try to help you understand it.

The cannula is blocked when some material is blocked in.
This is flushed out of it.
When this happens, there is some discomfort in the vein.
Besides, the material is flushed into the system.
And there is a small increase in pressure when the flushing occurs.
Together a heaviness is felt.

Ideally it is supposed to be changed everytime such a thing happens (blocking of cannula). But to save the discomfort to patients, this tecnique is used (flushing).

A heploc may be used to avoid this/minimize it.

Best of luck
Dr Mittal
Above answer was peer-reviewed by : Dr. Ashwin Bhandari
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Medical Topics

Recent questions on  Flushing

doctor1 MD

I have a red rash on my chest just below my neck. It is bright red, kind of like when I use to take Niaspan and would have some red flushing. It started about three weeks ago. They changed my cholesterol a few months ago to Zocor. Could I be having a reaction to the meds. I had been taking Vytorin so I don t think it s the Zocor but I don t know.

doctor1 MD

Hi. I seem to run a steady low-grade fever and I often have a great deal of face flushing. It creates redness and actual heat coming off my face. I stay tired and when this happens regularly, i often develop a few small sores on my back. My dad called it jungle rot when he got them. He was in vietnam and korea.

doctor1 MD

Hi, may I answer your health queries right now ? Please type your query here...I am having severe pain in my neck shoulders and back.The muscles are extremely tight.This has been going on for a while.I am tired all the time.Generally don't feel well.Depression that hasn't responded to medication.Hair is thinning out all over on scalp.Skin is very dry and gets flaky on my face.I have facial flushing quite often.Vision is intermittenly blurry.Body aches and pain all over.Have trouble emptying my bladder sometimes.What do u think the cause may be?

doctor1 MD

I am 67 yrs old, weigh 158 am 5' 3 1/2" tall.

I am in fairly good health according to my doctor.

I take Atenonol for high blood pressure and Triamterene water pill. I was on a diabetic pill but am off that for a couple years and now am controling it by weight loss and eating right pretty much. I am concerned that I keep flushing on my face,neck, arms and even when I comb my hair my face turn reds, my neck, my arms and it's spotchy.

What's happeneing ? I did have a hormone test and it did say I was having hot flashes, but I didn't think it would be like this ??? Can't even comb my hair without turning red.

doctor1 MD

Hi I m a 41 year old female and had a question in regards to facial flushing . I go through periods of time where I feel like I often feel flushed, my face gets hot and chest can get blotchy. It usually lasts about a half an hour or less. my...

doctor1 MD

Hi Dr. XXXXXXX xxxxxxx had advised me to try an allergy medicine with Decongestant because have been itchy throat for about 2 months now. I do have an appointment with allergist on the 30th. Anyway my symptons seemed a little better wasnt itchy at...

doctor1 MD

Yes. Something weird has been happening. I get really sad. Then I get a flushing of heat up my back, kinda of like chemicals going up through my arteries, to my head and ears which get hot. Sometimes I get a little pop at the end. Then I'm a...